Thunderstorm Wind, Kit Carson
- When
- August 6, 7:25 PM MST to 7:36 PM MST
- Where
- Kit Carson County, 4.66 mi S of Burlington
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.233, -102.283
Wind gusts up to 70 MPH were measured.
On the evening of August 6th, a cold front moved into eastern Colorado and allowed thunderstorms to develop ahead of the front in east-central Colorado. These thunderstorms produced wind gusts up to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
On the evening of August 6th, a cold front moved into eastern Colorado and allowed thunderstorms to develop ahead of the front in east-central Colorado. These thunderstorms produced wind gusts up to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 6, 5:46 PM MST, 1 hour 39 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 646 PM MDT Fri Aug 6 2021 .UPDATE... Issued at 645 PM MDT Fri Aug 6 2021 Window for severe wind threat is coming to an end. Due to the numerous boundary collisions over Yuma County, storm coverage will peak for an hour or less then decline. && .SHORT TERM...(This evening through Monday) Issued at 235 PM MDT Fri Aug 6 2021 Elevated to near critical fire weather conditions remain a concern through the remainder of the afternoon into the early evening hours for the Tri-State area. A Red Flag Warning remains in effect for Yuma, Dundy and Cheyenne (KS) counties until 6pm MDT for low relative humidity and gusty winds. Winds are starting to come down slightly in the western part of the area where the warning is located. Afternoon temperatures will range from the upper 90s to low 100s with heat index values in the 90s. This evening, the focus shifts to the possibility for a few showers and thunderstorms moving through areas primarily along and north of the I-70 corridor. Any storms that develop will have the potential of producing some gusty winds and a brief period of heavy rainfall. Rain chances taper off from west to east overnight. Areas east of Highway 83 may still see a few isolated storms after sunrise. Saturday morning, a cold front is expected to move into the area from Northeastern Colorado. Winds will shift to the northwest behind the front, with sustained winds up to 25mph and gusts as high as 35mph. With the orientation of the winds, smoke from wildfires in the Western U.S. will filter into the area. Smoke could become thick at time, causing reductions to visibility and significantly affecting air quality. Those with respiratory or other health related issues and those who may be sensitive to smoke are encouraged to limit exposure outside and continue to monitor the forecast. Elevated to near critical fire weather conditions are expected Saturday afternoon with relative humidity values falling into the mid to upper teens in areas along and west of Highway 27. The strongest winds are expected to move into the area during the morning while the lowest humidity values are expected in the afternoon. Due to concerns about the timing of the winds and lowest RH values not lining up, no fire weather headlines are expected at this time. Temperatures will be slightly cooler with highs ranging from the upper 80s to upper 90s and lows ranging from the mid-50s to mid-60s. Sunday, a ridge moves over the region with hot and dry conditions expected. High temperatures return to the 90s across much of the area. A few triple digits cannot be entirely ruled out. Elevated to near critical fire weather conditions are expected once again with winds gusting as high as 19kts. Minimum relative humidity values fall into the mid-teens for areas along and west of a line from Culbertson, Nebraska to Burlington, Colorado. The lowest RH values are expected to be along the Tri-State border of Yuma, Dundy and Cheyenne (KS) counties. Dry conditions persist into Monday with the heat returning. Flow aloft becomes west-southwesterly as a trough moves eastward across the Dakotas through the day. Temperatures climb into the mid to upper 90s for areas east of Highway 385 in Colorado, and the low 100s for all remaining areas. Heat index values will range from the low 90s west of Highway 385 to the low 100s around Norton and Hill City. Elevated to near critical fire weather conditions are expected again Monday afternoon with winds being the limiting factor. Minimum RH values of 15 percent or less are expected in Eastern Colorado, Dundy County and Cheyenne County (KS). Other areas will fall into t eh upper teens to low 20s. .LONG TERM...(Monday night through Friday) Issued at 205 PM MDT Fri Aug 6 2021 Monday night...dry conditions are expected with low temperatures ranging from the low 60s in far eastern Colorado to the low 60s to low 70s elsewhere. Tuesday...an upper level trough moves across the northern plains with its cold front moving through during the day. High temperatures arent quite as hot as Monday with readings in the low 90s to around 100 degrees. Low temperatures are expected to be in the mid 50s to low 60s in far eastern Colorado to the low to upper 60s east of the CO/KS border. No precipitation is currently expected. Wednesday...broad upper level ridging extending from the pacific northwest to the southeast United States slowly strengthens which would allow for temperatures to rise several degrees per GFS/ECMWF/Canadian model 850mb temperature forecasts. However, the NBM has slightly cooler temperatures in the upper 80s to mid 90s advertised which is a bit questionable. Perhaps its the surface winds which are from the northeast which may not allow for full mixing and if thats the case then using partial mixing from 850mb to the surface looks ok. Low temperatures are expected to be in the mid 50s to mid 60s. No precipitation is currently expected. If the GFS is correct thunderstorms would be possible from Hill City to Leoti south along an axis of moisture in the 700-500mb column. Thursday...the broad upper level ridge strengthens over the area which would typically favor hotter temperatures. It appears that a backdoor cold front moves through with surface winds from the east to northeast. 850mb temperatures from the GFS/ECMWF show mid 20s to near 30 from east to west supporting highs in the mid 80s to low 90s. Low temperatures fall into the upper 50s to mid 60s. There is perhaps enough moisture in the 700-500mb layer to support a few thunderstorms south of the interstate in the afternoon and evening but for now will keep things dry. Friday...the forecast area remains under the influence of a large 597dam ridge with a large upper level trough centered over the Great Lakes area. The GFS is many degrees warmer at 850mb compared to the ECMWF and Canadian models. If the GFS verifies we'll be in the 100's for high temperatures, if the other two verify we'll be in the 80s. The current forecast using the NBM has high temperatures in the mid 80s to low 90s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 535 PM MDT Fri Aug 6 2021 VFR conditions forecast for the TAFs. There may be isolated storms near KMCK before 6z. However confidence is too low to place a mention in the TAF. Otherwise winds will become light and turn to the west then northwest as a cold front moves through. Once winds turn to the northwest they will become gusty. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...AW LONG TERM...99 AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 647 PM MDT Fri Aug 6 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080100- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 647 PM MDT Fri Aug 6 2021 /747 PM CDT Fri Aug 6 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... There will be gusty winds and brief heavy rainfall with any storm activity for the first half of the evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Low relative humidity values and breezy winds will produce elevated to near critical fire weather conditions each afternoon from Saturday through Monday along and west of the eastern Colorado border region. Smoke from wildfires across the western United States will move into the area on Saturday behind a cold front. Anyone who is sensitive to degraded air quality should monitor conditions and take precautions when outdoors. A few isolated strong to severe thunderstorms will be possible Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight. JTL
Special Weather Statement
National Weather Service Goodland KS
836 PM CDT Fri Aug 6 2021
KSZ001-070145-
Cheyenne KS-
836 PM CDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of west central
Cheyenne County in northwestern Kansas through 845 PM CDT...
At 835 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of St. Francis, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
St. Francis around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3968 10205 3986 10205 3988 10174 3968 10173
TIME...MOT...LOC 0135Z 268DEG 22KT 3979 10191
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LundquistSpecial Weather Statement
National Weather Service Goodland KS
847 PM CDT Fri Aug 6 2021
KSZ001-070200-
Cheyenne KS-
847 PM CDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of west central
Cheyenne County in northwestern Kansas through 900 PM CDT...
At 846 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of St. Francis, moving east at 20 mph.
HAZARD...Wind gusts of 40-50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
St. Francis around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3967 10197 3985 10198 3987 10167 3968 10166
TIME...MOT...LOC 0146Z 268DEG 19KT 3977 10188
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LundquistSpecial Weather Statement
National Weather Service Goodland KS
751 PM MDT Fri Aug 6 2021
NEZ079-070200-
Dundy NE-
751 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of south central Dundy
County through 800 PM MDT...
At 751 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Haigler, or 11 miles west of Benkelman, moving
east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of south central Dundy
County, including the following locations... Parks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10150 4000 10183 4019 10184 4027 10152
TIME...MOT...LOC 0151Z 266DEG 20KT 4009 10175
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LundquistSpecial Weather Statement
National Weather Service Goodland KS
803 PM MDT Fri Aug 6 2021
NEZ079-070215-
Dundy NE-
803 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of eastern Dundy County
through 815 PM MDT...
At 802 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Benkelman, moving east at 35 mph.
HAZARD...Wind gusts 40-50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Benkelman around 810 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10133 4000 10173 4021 10176 4031 10138
TIME...MOT...LOC 0202Z 261DEG 31KT 4011 10165
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LundquistSpecial Weather Statement
National Weather Service Goodland KS
808 PM MDT Fri Aug 6 2021
COZ091-070230-
Kit Carson County CO-
808 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southeastern Kit
Carson County through 830 PM MDT...
At 808 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Stratton, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southeastern Kit
Carson County County.
This includes the following highways...
Interstate 70 in Colorado between mile markers 421 and 440.
Highway 385 between mile markers 178 and 191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3918 10260 3928 10260 3936 10222 3915 10222
TIME...MOT...LOC 0208Z 268DEG 34KT 3922 10252
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LundquistPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM MDT FRI AUG 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST BENKELMAN 40.06N 101.54W
08/06/2021 E50 MPH DUNDY NE 911 CALL CENTER
DISPATCH ESTIMATED 50MPH WIND GUSTS. TIME
ESTIMATED BY RADAR.
&&
TTThe Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 02:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts up to 70 MPH were measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977618.